MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55233
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
It was reported that the zenith flex with spiral-z technology aaa endovascular graft iliac leg was difficult to deploy during an abdominal aneurysm repair procedure.The zenith flex aaa endovascular graft bifurcated main body was placed per the instruction for use (ifu) without incident.After successful cannulation of the contralateral limb, the zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle) was advanced over the wire guide to the ifu suggested proper overlap where the gold marker was aligned with the contralateral gate checkmark.The sheath was retracted in normal fashion and the limb expanded in the correct position.Upon attempting to remove the dilator tip of the device by pulling down on the metal cannula, the physician experienced resistance.The possibility of the bottom of the dilator tip being caught on the fabric was discussed and the thought was to loosen the pin vice, advance the grey positioner up to the dilator tip to alleviate the perceived issue.The pin vice was loosened and the physician attempted to advance the grey positioner.The bottom of the limb started to push up with each attempted advancement of the positioner.Once again the physician stopped.It was their opinion from the appearance and actions of the device that the stent graft limb may have been loaded outside the metal cannula within the sheath.He determined that the best approach was to gently pull down on the dilator tip and try to remove it even if it meant the limb would become separated and we would have to re-cannulate the contra gate and place a bridging stent between the main body and the zsle limb.They were able to remove the dilator by pulling down.As the device was going past the seal stent they visualized the seal stent move and it pulled down slightly, leaving a proper overlap of the seal stent.The delivery system was then removed from the zsle sheath.The wire was left in place and he counter punctured the sheath valve, placed a glide wire into and cannulated the zsle limb.Over that a quick cross catheter was advanced into the limb and the wire guide was removed.An angiogram was performed which showed the limb to be in proper position and no endoleaks were observed.He then proceeded to finish the rest of the implant normally and without incident.It was his position to leave it as is and he was pleased that the procedure ended as planned.There were no adverse effects to the patient reported.
 
Additional Manufacturer Narrative
Investigation/evaluation: the actual complaint device was not returned.Without the complaint device, a physical investigation was not able to be completed.Imaging was not provided for review.A documentation investigation was performed.A review of the device history record, instructions for use, and quality control data was conducted.Each zenith device is shipped with instructions for use (ifu) listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.Per the ifu: inspect the device and packaging to verify that no damage has occurred as a result of shipping.If damage has occurred, do not use the product and return to cook.Do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith spiral-z aaa iliac leg graft.Do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis, or in calcified or tortuous vessels.The device history record was reviewed and no non-conformances were noted.The qc specification and design history files were reviewed and no evidence was found that the device is manufactured out of specification.The physician noted resistance when trying to withdraw the dilator after stent deployment.After the resistance was felt, he stopped and discussed before loosening the pin vice and docking the positioner to the dilator.According to the ifu, the positioner needs to be docked to the dilator tip before withdrawing the device.Per the ifu (11.1.4.7), under fluoroscopy and after verification of iliac leg graft position, loosen pin vise, retract inner cannula to dock tapered dilator to gray positioner.Tighten pin vise.Maintain main body sheath position while withdrawing the iliac leg sheath and gray positioner with secured inner cannula.If the positioner was not docked, the graft could have caught the lip of the dilator tip, causing the resistance felt and the graft movement observed.Tortuous anatomy can also cause graft movement and resistance during withdrawal.If the vessel anatomy contained tortuous areas at the graft site, then the positioner or dilator could have rubbed on the graft upon withdrawal.This could have caused resistance to be felt and would have produced movement of the graft under fluoroscopy.The ifu warns to use caution in areas of tortuous anatomy.If tortuous anatomy was present and the positioner was not docked then the resistance felt and the movement observed may have been more pronounced.Due to the lack of information and the multiple possible causes, a definitive cause could not be determined.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.The appropriate cook personnel have been notified of this event.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7156994
Report Number1820334-2018-00013
Device Sequence Number13661116
Product Code MIH
UDI-Device Identifier10827002552330
UDI-Public(01)10827002552330(17)200816(10)8112893
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG55233
Device Catalogue NumberZSLE-13-90-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/13/2017
Supplement Date Received by Manufacturer03/08/2018
Initial Report FDA Received Date01/02/2018
Supplement Report FDA Received Date04/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR